I have been on Zoloft for about five months now for my GAD and it has worked wonders in the long run. That being said the start up was no fun at all. I got every side effect in the book (although they mostly went away within three weeks) and nearly gave up. With help from the awesome folks on this forum I stuck it out and am so glad I did! So here is a breakdown of what happened to me, although your experience may be very different:
Week 1 (25mg Zoloft): slight anxiety increase, few low grade headaches
Week 2 (upped to 50 mg): crazy anxiety, nausea, headaches, night sweats, insomnia, bizarre dreams/nightmares, hot flashes, tingling/burning skin, sweaty hands and feet
Week 3 (still 50mg): all above symptoms still present but to a lesser extent
Week 4: anxiety the same as before starting Zoloft, nausea gone, headaches gone, night sweats less frequent, dreams more vivid but "normal", hot flashes almost gone, tingling/burning skin gone, hands and feet still sweaty
Week 5: Anxiety greatly reduced, finally feeling like I did before my intro into the not-so-wonderful-world of anxiety, occasional sweaty hands (but I live in Florida so that may have something to do with it)
Week 6: Why didn't I do this 2 years ago??
When I started on Zoloft my doc also gave me a scrip for .25mg Xanax to take as needed to help deal with the start up anxiety and it was a huge help. (Please note that if my med doses seem low it is because they are. I am a "cheap date" and very petite to boot so please don't compare our doses.) Once the Zoloft kicked in I tapered off the Xanax with no problems. If your doc hasn't already given you a benzo you may want to talk to them about it. Another thing to remember with SSRI's is to up your dose slowly until you reach your therapeutic level, usually in either 12.5mg or 25 mg increments depending on what you can tolerate.
I hate to say that you may feel worse before you feel better but if that does happen please try to stick it out, the long term benefits (getting your life back in my case) are worth a few weeks of feeling yucky.
P.S. I was a heart worrier too; always checking my pulse, having palpitations, and afraid my heart would stop even though I am only 33 and in perfect health. Once I reached my therapeutic dose I just stopped feeling the need to check my pulse...never really thought about it or made a conscious effort not to, just didn't feel the worry/need anymore.
Hang in there and keep us posted!